Topiramate induced metabolic acidosis

Authors


  • A response to a previously published article or letter can be submitted to the Online Correspondence section at http://www.anaesthesiacorrespondence.com.A selection of this correspondence is published several times a year in Anaesthesia.All correspondence intended for publication in Anaesthesia should be addressed to Dr David Bogod, Editor-in-Chief, and submitted as an e-mail attachment to anaesthesia@nottingham.ac.uk. For multi-author letters, a covering letter signed by all authors must be submitted either by post, fax (44 (0) 115 962 7670) or by e-mail as a scanned document before correspondence can be published. Alternatively, letters may be submitted typewritten on one side of paper, double spaced with wide margins to Anaesthesia, 1st Floor, Maternity Unit, Nottingham City Hospital, Hucknall Road, Nottingham, NG5 1PB, UK. All paper submissions must include a signed covering letter, a disc or CD-ROM with a Word for Windows or .rtf version of the letter and an email address for the corresponding author.

    Copy should be prepared in the usual style of the Correspondence section. Authors must follow the advice about references and other matters contained in the Author Guidelines at http://www.blackwellpublishing.com/journals/ana/submiss.htm. Correspondence presented in any other style or format will be returned to the author for revision.

Topiramate is a sulfamate-substituted monosaccharide used for the treatment of adult partial seizures. Its novel mechanism of action involves sodium channel blockade, augmentation of the activity of gamma-aminobutyric acid, and antagonism of the kainite subtype of glutamate receptor. Topiramate is also a weak inhibitor of carbonic anhydrase [1]. We report a patient who developed a non-anion gap metabolic acidosis 7 days after starting topiramate therapy.

A 58 year-old man was scheduled for craniotomy and excision of temporal lobe glioma. He had a 3 year history of refractory temporal lobe epilepsy. He was taking carbamazepine and had started topiramate 25 mg daily 7 days prior to surgery, the dose was increased to 50 mg daily for the last 3 days. Urea and electrolytes, liver function tests, glucose, and urine electrolytes were normal before starting topiramate therapy. Anaesthesia was induced with propofol, fentanyl and atracurium and maintained with isoflurane and nitrous oxide in oxygen. The radial artery was cannulated and the first arterial blood gases showed a non-anion gap metabolic acidosis (pH 7.29, pCO2 5.3 kPa, pO2 25.9 kPa, HCO3 20 mmol.l−1, tCO2 21 mmol.l−1, base excess − 5.8, Na 146 mmol.l−1, Cl 113 mmol.l−1). The serum anion gap and delta gap were calculated as 12 mEq.l−1 and − 7 mEq.l−1, respectively. The acidosis resolved after administration of 50 mEq sodium bicarbonate (pH 7.36, HCO3 24 mmol.l−1, SBE − 2.6). There was no history of diarrhoea or renal tubular acidosis, or of administration of calcium chloride, magnesium chloride, or amino acid solutions. As the other causes of non-anion gap metabolic acidosis had been eliminated, and there was a negative delta gap (< − 6) suggesting hyperchloraemia, we believe that the patient's acidotic status was related to the inhibition of carbonic anhydrase. The topiramate dose was reduced to 25 mg a day postoperatively and increased by 25 mg a day every 2 weeks up to 100 mg daily. On discharge from hospital, his seizures were controlled and the patient was advised to avoid a ketogenic diet.

Neurological, psychiatric and metabolic abnormalities are the three main adverse effects of topiramate. The most common side-effects are not dose related and usually involve the central nervous system [2]. Metabolic acidosis has been reported after topiramate overdose, in children and during long-term therapy [3]. The early metabolic adverse effect of topiramate in our case suggests that the acidosis may be an idiosyncratic reaction or related to the rapid increment in dose. Anaesthetists should be alert to a metabolic acidosis that could be clinically significant during surgery in epileptic patients taking topiramate. We recommended monitoring arterial blood gases before anaesthesia in patients treated with topiramate.

Ancillary